Pharmacists and prescribing clinicians have entered a new era in opioid prescribing and dispensing. The recent Centers for Medicare & Medicaid Services’ A Prescriber’s Guide to the New Medicare Part D Opioid Overutilization Policies for 2019 empowers and tasks pharmacists to assess the morphine milligram equivalent (MME) for all opioid prescriptions for any single patient to make a determination whether it falls at or below the soft limit of 90 MME for patients requiring chronic opioid therapy and contact the prescriber if the cumulative MME reaches or exceeds 90 mg.1 Moreover, there are potential thresholds if the MME reaches 200 mg or higher. This is dependent on the private pay plan sponsor, each of whom may customize these alerts.

There are also warnings regarding benzodiazepine risks, whereby the Part D plan will contact the patient’s providers who prescribed opioids and benzodiazepines for clinical information needed to make a decision about whether a patient is at risk and should have their access to frequently abused drugs limited through one of the available tools. It is with this enhanced and targeted risk-mitigation obligation that this article is presented to assess drug interactions with or without software reminders that can enhance sedation, and, to be cognizant of concomitant medications that may elevate or reduce opioid serum levels. Neither are mutually exclusive, because if a person is on a low-dose opioid and moderate-dose benzodiazepine, the addition of certain other drugs may increase opioid serum levels that can increase the risk of toxicity, including opioid-induced respiratory depression (OIRD) and death.

Sedative hypnotics present an elevated risk of OIRD when a patient has been prescribed opioids. Additionally, we must consider elevated risks when adding other sedating drugs, such as gabapentinoids, cyclobenzaprine, tricyclic antidepressants, carbamazepine and certain other anticonvulsants, and other potential agents. Consider the elevated fall risk if a patient is placed on tizanidine in the presence of opioids, as the former is a centrally acting alpha-2 agonist that can lower blood pressure. Be sure to advise patients not to take any OTC medications without checking with an appropriate clinician. For example, dextromethorphan is a better antitussive option than diphenhydramine cough suppressant, because of sedation from the latter. Certain OTC liquids containing a high percentage of alcohol may not be safe, either. If a patient is traveling and seeks something for vertigo, dimenhydrinate is not the best option because, like diphenhydramine, it is a sedating ethylene-diamine antihistamine with anticholinergic and sedative properties.

All opioids, with the exception of 5, require metabolism through the cytochrome (CYP) P450 system.2 The 5 that do not require CYP metabolism are hydromorphone, levorphanol, morphine, oxymorphone, and tapentadol (less than 2% CYP2D6).2,3 Consider that oxycodone and hydrocodone are metabolized by CYP3A4 to inactive metabolites nor-oxycodone and nor-hydrocodone, respectively, and by CYP2D6 to higher-potency active metabolites oxymorphone and hydromorphone. If a patient is receiving chronic oxycodone 60 mg per day (MME = 90 mg) and develops an upper respiratory tract infection (URTI) for which he or she is issued a prescription for clarithromycin, the pharmacist must take notice. Although CYP induction by a concomitant medication takes 3 weeks, inhibition takes just 48 hours. In addition, the patient is at elevated risk of OIRD just by having a URTI, and clarithromycin is a potent inhibitor of CYP3A4, which will reduce the metabolism of oxycodone to its inactive form. This essentially increases the oxycodone MME without adjusting the dose.

Compound this with the possible use of a sedating OTC cough suppressant and the addition of Nyquil, and it is a disaster waiting to happen. What should a pharmacist do? There are several options. One that often is not identified by computer software is that azithromycin does not inhibit CYP3A4 like its macrolide cousins, clarithromycin and erythromycin, but the computer software will often see azithromycin as an issue because it is programmed by antibiotic category, not by medication. Azithromycin is therefore a plausible option but would not be a wise choice if the patient is on methadone because azithromycin and methadone both elevate QTc and can result in ventricular tachycardia. Quinolone antibiotics also carry this risk, as do other drugs, including quetiapine.

Carbamazepine is a very potent inducer of CYP3A4 that will lower serum levels of hydrocodone or oxycodone, which may require a higher dose to achieve a similar benefit to someone else. Is there really an MME then without consideration to concomitant drugs? Probably not.4 And to complicate matters further, if the carbamazepine is stopped, the serum levels of the opioids mentioned herein will increase, placing the patient at an unexpected risk of OIRD simply by stopping carbamazepine.

Methadone CYP interactions are clearly a nightmare, because there are at least 6 CYP enzymes involved and there is a huge genetic variability, which, in and of itself, results in a variable half-life range of 15 to 150 hours.5 In addition, methadone and many other opioids are dependent on p-glycoprotein (Pgp) for oral absorption, and several drugs can inhibit or induce Pgp, too, which can increase or decrease serum levels, respectively.6

Pharmacists have a serious task. All opioid calculations must be done carefully. Conversions should be gradual and slow, because if patients who are quickly metabolizing oxycodone, for example, are switched to morphine, which does not involve CYP metabolism, they could overdose. Therefore, irrespective of the obligations and collaboration with prescribers, pharmacists must help keep patients safe by helping with conversions and provide justification for when lower or higher doses are warranted. Finally, apart from sedative hypnotics and CYP interactions, pharmacists should offer naloxone to all at-risk patients by collaborating with prescribers. 
 
Jeffrey Fudin, PharmD, DAIPM, FCCP, FASHP, FFSMB, is chief executive officer of Remitigate LLC. In addition, he is the owner and managing editor of PainDr.com. He is also an adjunct associate professor at Western New England University College of Pharmacy in Springfield, Massachusetts, and an adjunct associate professor of pharmacy practice and pain management at Albany College of Pharmacy & Health Sciences in New York.

References
  1. Rubin R. CMS to improve drug programs and opioid overuse oversight. JAMA. 2018;319(12):1189. doi: 10.1001/jama.2018.2785.
  2. Holmquist GL. Opioid metabolism and effects of cytochrome P450. Pain Med. 2009;10(suppl 1):S20-S29. doi: 10.1111/j.1526-4637.2009.00596.x.
  3. Mercadante S. Opioid metabolism and clinical aspects. E J Pharmacol. 2015;769:71-78. doi: 10.1016/j.ejphar.2015.10.049.
  4. Rennick A, Atkinson T, Cimino NM, Strassels SA, McPherson ML, Fudin J. Variability in opioid equivalence calculations. Pain Med. 2015;17(5):892-898. doi: 10.1111/pme.12920.
  5. Fudin J, Perkins RJ, Lipman AG. Practical pharmacokinetics of opioids. In Cohen H, ed. Casebook in Clinical Pharmacokinetics and Drug Dosing. 1st ed. New York, NY: McGraw-Hill Companies, Inc; 2015;131-151.
  6. Fudin J, Fontenelle DV, Fudin HR, Carlyn C, Hinden DA, Ashley CC. Potential P-glycoprotein pharmacokinetic interaction of telaprevir with morphine or methadone. J Pain Palliat Care Pharmacother. 2013;27(3):261-7. doi:10.3109/15360288.2013.803512.